Alert archive / California / Beach Hazards Statements in 2023

Beach Hazards Statement 13, NWS San Diego, CA

September 12, 2023Orange County, California

NWS San Diego, CA issued this beach hazards statement at Sep 12, 2023, 12:05 PM PDT for Orange County, California. It took effect at Sep 13, 2023, 8:00 AM PDT. It was in force for 50 hr.

The area

The counties it named.

The facts

Issued
Sep 12, 2023, 12:05 PM PDT (19:05 UTC)
In effect from
Sep 13, 2023, 8:00 AM PDT
Expired
Sep 15, 2023, 10:24 AM PDT
In force
50 hr
Issued by
NWS San Diego, CA

County Orange County, CA

The radar

The Santa Ana Mts radar (KSOX), 20 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2023-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2023-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

894 
WHUS46 KSGX 121905
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
1205 PM PDT Tue Sep 12 2023

CAZ552-130515-
/O.NEW.KSGX.BH.S.0013.230913T1500Z-230916T0500Z/
Orange County Coastal Areas-
1205 PM PDT Tue Sep 12 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY MORNING
THROUGH FRIDAY EVENING...

* WHAT...Strong rip currents and elevated surf expected. Surf 
  will be 4-6 ft, with sets to 7 ft. Highest surf will be in 
  northern Orange County. 

* WHERE...Orange County Coastal Areas.

* WHEN...From Wednesday morning through Friday evening.

* IMPACTS...Strong rip and longshore currents will produce
  dangerous swimming conditions.

* ADDITIONAL DETAILS...A south swell of 2-3 ft from 190-200 
  degrees at 15-17 seconds will build Wednesday, peak Wednesday 
  night into Thursday, and decrease into Friday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

CO
9 follow-up statements
703 
WHUS46 KSGX 130501
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
1001 PM PDT Tue Sep 12 2023

CAZ552-131315-
/O.CON.KSGX.BH.S.0013.230913T1500Z-230916T0500Z/
Orange County Coastal Areas-
1001 PM PDT Tue Sep 12 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM PDT
WEDNESDAY THROUGH FRIDAY EVENING...

* WHAT...Strong rip currents and elevated surf expected. Surf 
  will be 4-6 ft, with sets to 7 ft. Highest surf will be in 
  northern Orange County.

* WHERE...Orange County Coastal Areas.

* WHEN...From Wednesday morning through Friday evening.

* IMPACTS...Strong rip and longshore currents will produce 
  dangerous swimming conditions.

* ADDITIONAL DETAILS...A south swell of 2-3 ft from 190-200
  degrees at 15-17 seconds will build Wednesday, peak Wednesday
  night and Thursday, and decrease Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
508 
WHUS46 KSGX 130858
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
158 AM PDT Wed Sep 13 2023

CAZ552-132130-
/O.CON.KSGX.BH.S.0013.230913T1500Z-230916T0500Z/
Orange County Coastal Areas-
158 AM PDT Wed Sep 13 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM PDT THIS
MORNING THROUGH FRIDAY EVENING...

* WHAT...Strong rip currents and elevated surf. Surf will be 3-5 
  feet, with sets to 6 feet. Highest surf will be in northern 
  Orange County.

* WHERE...Orange County Coastal Areas.

* WHEN...From this morning through Friday evening.

* IMPACTS...Strong rip and longshore currents will produce 
  dangerous swimming conditions.

* ADDITIONAL DETAILS...A south swell of 2-3 ft from 190- 200
  degrees at 15-17 seconds will build today and continue into
  Friday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A beach hazards statement is issued when threats such as strong 
rip currents and other hazards are likely. Caution should be used
when in or near the water.

&&

$$
080 
WHUS46 KSGX 132038
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
138 PM PDT Wed Sep 13 2023

CAZ552-140445-
/O.CON.KSGX.BH.S.0013.000000T0000Z-230916T0500Z/
Orange County Coastal Areas-
138 PM PDT Wed Sep 13 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY
EVENING...

* WHAT...Strong rip currents and elevated surf. Surf will be 3- 
  5 feet, with sets to 6 feet. Highest surf will be in northern 
  Orange County.

* WHERE...Orange County Coastal Areas.

* WHEN...From this morning through Friday evening.

* IMPACTS...Strong rip and longshore currents will produce 
  dangerous swimming conditions.

* ADDITIONAL DETAILS...A south swell of 2-3 ft from 190- 200
  degrees at 15-17 seconds will build this evening and continue 
  into Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
848 
WHUS46 KSGX 140443
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
943 PM PDT Wed Sep 13 2023

CAZ552-141300-
/O.CON.KSGX.BH.S.0013.000000T0000Z-230916T0500Z/
Orange County Coastal Areas-
943 PM PDT Wed Sep 13 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY
EVENING...

* WHAT...Strong rip currents and elevated surf. Surf will be 3- 
  5 feet, with sets to 6 feet. Highest surf will be in northern 
  Orange County.

* WHERE...Orange County Coastal Areas.

* WHEN...Through Friday evening.

* IMPACTS...Strong rip and longshore currents will produce 
  dangerous swimming conditions.

* ADDITIONAL DETAILS...A south swell of 2-3 ft from 190-200
  degrees at 14-16 seconds will build through Thursday, then
  gradually subside Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers.

&&

$$

Maxwell
462 
WHUS46 KSGX 140809
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
109 AM PDT Thu Sep 14 2023

CAZ552-142130-
/O.CON.KSGX.BH.S.0013.000000T0000Z-230916T0500Z/
Orange County Coastal Areas-
109 AM PDT Thu Sep 14 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY
EVENING...

* WHAT...Strong rip currents and elevated surf. Surf will be 3- 
  5 feet, with sets to 6 feet. Highest surf will be in northern 
  Orange County.

* WHERE...Orange County Coastal Areas.

* WHEN...Through Friday evening.

* IMPACTS...Strong rip and longshore currents will produce 
  dangerous swimming conditions.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A beach hazards statement is issued when threats such as rip
currents and other hazards are possible. Caution should be used 
when in or near the water. 

&&

$$
492 
WHUS46 KSGX 142006
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
106 PM PDT Thu Sep 14 2023

CAZ552-150515-
/O.CON.KSGX.BH.S.0013.000000T0000Z-230916T0500Z/
Orange County Coastal Areas-
106 PM PDT Thu Sep 14 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY
EVENING...

* WHAT...Strong rip currents and elevated surf. Surf will be 3- 
  5 feet, with sets to 6 feet. Highest surf will be in northern 
  Orange County.

* WHERE...Orange County Coastal Areas.

* WHEN...Through Friday evening.

* IMPACTS...Strong rip and longshore currents will produce
  dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

APR
883 
WHUS46 KSGX 150438
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
938 PM PDT Thu Sep 14 2023

CAZ552-151300-
/O.CON.KSGX.BH.S.0013.000000T0000Z-230916T0500Z/
Orange County Coastal Areas-
938 PM PDT Thu Sep 14 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY
EVENING...

* WHAT...Strong rip currents and elevated surf. Surf will be 3- 
  5 feet, with sets to 6 feet. Highest surf will be in northern 
  Orange County.

* WHERE...Orange County Coastal Areas.

* WHEN...Through Friday evening.

* IMPACTS...Strong rip and longshore currents will produce 
  dangerous swimming conditions.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers.

&&

$$
312 
WHUS46 KSGX 151214
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
514 AM PDT Fri Sep 15 2023

CAZ552-152115-
/O.CON.KSGX.BH.S.0013.000000T0000Z-230916T0500Z/
Orange County Coastal Areas-
514 AM PDT Fri Sep 15 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Strong rip currents and elevated surf. Surf will be 3- 5
  feet with sets to 6 feet. Highest surf will be in northern 
  Orange County.

* WHERE...Orange County Coastal Areas.

* WHEN...Through Friday evening.

* IMPACTS...Strong rip and longshore currents will produce 
  dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
758 
WHUS46 KSGX 151724
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
1024 AM PDT Fri Sep 15 2023

CAZ552-151830-
/O.CAN.KSGX.BH.S.0013.000000T0000Z-230916T0500Z/
Orange County Coastal Areas-
1024 AM PDT Fri Sep 15 2023

...BEACH HAZARDS STATEMENT IS CANCELLED...

Surf and strong rip currents will continue to subside today.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Sep 12, 10:22 AM PDT, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 12, 10:22 AM PDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
1022 AM PDT Tue Sep 12 2023

.SYNOPSIS...
Slight cooling is expected across the coast and valleys today and
on Wednesday, with slight warming in the mountains and deserts as
onshore flow strengthens. Gusty westerly winds will occur this
afternoon, and again Wednesday afternoon and evening across the
mountains and desert slopes. Temperatures rise a degree or two by
late this week into the weekend. Night and morning coastal low
clouds and fog will increase in coverage and spread farther into
the valleys for later this week into next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Mid-level moisture is starting to slowly wane as high clouds push
to the east of Southern California. The 12z Miramar sounding
still showed PWAT values of 1.59 inch, but westerly winds aloft
are ushering in drier air. The reduction in high clouds allowed
for some low clouds to form across coastal San Diego County
earlier this morning; these clouds should dissipate over the next
few hours, and some additional, patchy high clouds may move in
later today. Be on the lookout for a colorful sunset this evening
with the presence of these clouds.

Southern California is centered between two systems today: a
weakening high-amplitude ridge centered over the Canadian Prairies,
and weak troughing that will move into the southwestern United
States. This will lead to a cooling trend for areas west of the
mountains, the rebuilding of the marine layer and gusty winds
across the mountains and desert slopes. The coolest days of the
week will be on Wednesday and Thursday, when highs will range up
to 5 degrees below normal at the coast and in the deserts, and
5-10 degrees below normal in the valleys and mountains. Night and
morning low clouds and fog will increase in coverage across the
coast and valleys the next several days. Finally, breezy winds
with gusts of 35-50 mph will occur this afternoon and again
Wednesday afternoon and evening in the mountains and desert
slopes.

By late this week, ridging begins to rebuild across the Pacific
Northwest, and highs will rise a degree or two on Friday and
Saturday. In the extended period, models begin to diverge in the
strength of the building ridge in the Intermountain West versus a
weak, but large trough in the Eastern Pacific. Cluster analysis
shows the spread well, with ECMWF members favoring a stronger
ridge and slight positive height anomalies, while GFS members show
the ridge axis farther east and persisting onshore flow in
Southern California. The forecast favors a slight cooling trend
into early next week, but the extent and duration of the cooling
remains uncertain at this time.

&&

.AVIATION...
121530Z...Areas of patchy low clouds and high clouds across the area
this morning. Low clouds are mostly confined to the San Diego County
coast with bases ranging from 500-1000 ft, locally down to 200 ft in
the western valleys of San Diego county. Local vis reduced to 2-5SM
in BR/HZ. Low clouds and vis restrictions will clear through 18Z.
Coastal low clouds to develop after 02Z vcnty KCRQ and KSAN, after
06Z vcnty KSNA. Bases around 900-1400 feet MSL and spreading locally
into some valleys overnight into Wednesday.

&&

.MARINE...
Wind gusts around 20 kt will occur in the outer waters late this
afternoon and evening. Otherwise, no hazardous marine conditions are
expected through Saturday.

&&

.BEACHES...
An incoming south swell from 190 degrees with a period of 15-18
seconds will bring elevated surf and strong rip currents to south
facing beaches. Surf will increase to 4-6 ft Wednesday through
Friday. Surf will be highest in northern Orange County with sets to
7 ft possible.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC...EA
AVIATION/MARINE...CO

Nearby

Beach Hazards Statements in California, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.